Asian Journal of Mathematics

Volume 11 (2007)

Number 4

Volume and Angle Structures on 3-Manifolds

Pages: 555 – 566

DOI: http://dx.doi.org/10.4310/AJM.2007.v11.n4.a2

Author

Feng Luo

Abstract

We propose an approach to find constant curvature metrics on triangulated closed 3-manifolds using a finite dimensional variational method whose energy function is the volume. The concept of an angle structure on a tetrahedron and on a triangulated closed 3-manifold is introduced following the work of Casson, Murakami and Rivin. It is proved by A. Kitaev and the author that any closed 3-manifold has a triangulation supporting an angle structure. The moduli space of all angle structures on a triangulated 3-manifold is a bounded open convex polytope in a Euclidean space. The volume of an angle structure is defined. Both the angle structure and the volume are natural generalizations of tetrahedra in the constant sectional curvature spaces and their volume. It is shown that the volume functional can be extended continuously to the compact closure of the moduli space. In particular, the maximum point of the volume functional always exists in the compactification. The main result shows that for a 1-vertex triangulation of a closed 3-manifold if the volume function on the moduli space has a local maximum point, then either the manifold admits a constant curvature Riemannian metric or the manifold contains a non-separating 2-sphere or real projective plane.

Keywords

3-manifolds; constant curvature metrics; triangulations; volume; angle structures; normal surfaces; Schlaefli formula

2010 Mathematics Subject Classification

57M30

Full Text (PDF format)